A 15-year-old female with β-thalassemia major developed autoimmune hemolytic anemia (AIHA), of which cold agglutinin disease (CAD) is a form, during therapy with thalidomide.

The case, the first of its kind, was recently reported in a letter to the editor of Pediatric Blood & Cancer.

“Although this is likely to be a rare event, thalidomide is increasingly being used in patients with transfusion-dependent β-thalassemia, which may lead to a rise in cases,” the authors wrote. Therefore, the authors recommend that physicians consider AIHAs such as CAD as a differential diagnosis in patients who develop acute anemia while receiving thalidomide treatment.


Continue Reading

The patient was diagnosed with new onset AIHA after approximately 1 year of treatment with thalidomide. She developed symptoms of dizziness and fatigue. Laboratory workup showed decreased hemoglobin and her direct antiglobulin test with anti-immunoglobulin G and indirect antiglobulin test returned positive.

Read more about CAD diagnosis

Thalidomide therapy was discontinued and the patient started oral prednisone for 2 weeks. Subsequent analysis revealed negative direct antiglobulin test and indirect antiglobulin test.

At the time of AIHA diagnosis, her therapeutic regimen included 100 mg of thalidomide once daily, deferasirox, and folic acid as needed. Infectious and autoimmune etiologies were ruled out as causes of hemolysis. On the other hand, chronic blood transfusion could not be ruled but was considered unlikely to be the cause of hemolysis because the patient had no previous history of AIHA and had been completely weaned off transfusion after thalidomide therapy.

Previous studies have shown that thalidomide reactivates fetal hemoglobin production and decreases the need for blood transfusions in patients with β-thalassemia. However, thalidomide treatment also has limitations, including the risk of teratogenicity and peripheral neurotoxicity. In addition, it may contribute to the development of autoimmune diseases in patients with hematologic neoplasms.

Reference

Wu Y, Yang K, Kong W, Xiao J, Liu X. Thalidomide-associated autoimmune hemolytic anemia. Pediatr Blood Cancer. Published online October 20, 2022. doi:https://doi.org/10.1002/pbc.30093